Concerned with increasing Methotrexate

Question

I have arthritis and am being treating with methotraxate and enbrel which was working superbly until recently when I started having strange sensations in my head and experienced extreme fatigue which might relate to an increase to 15 mg for the methotraxate. I am concerned as these side effects somewhat negate the excellent results achieved so far. Could an addition of folic acid help. Many Thanks for your advise. Kind Regards Simon

Answer

Many patients complain of headache and fatigue when taking methotrexate so you are not unique.  We recommend that all patients on MTX receive folic acid at a dose of at least 5 mg/week (we ususally use 1 mg/day).  Folic acid is often very helpful in managing these complaints.  Sometimes we use an even stronger form of folic acid called leukovorin given 12 and sometimes 24 hours after methotrexate that also seems to help with headache, fatigue, nausea, and hairloss which sometimes occur with methotrexate.

Clifton Bingham, III, MD

About Clifton Bingham, III, MD

Associate Professor of Medicine
Director - Johns Hopkins Arthritis Center